Wednesday, July 30, 2014

Wednesday, June 04, 2008 scott carper, Community Member, asks

Q: what if i just stop taking it after 3years of taking adderall.will it hert me

will it hurt me just to stop taking adderall after taking it for 3years.

Answer This
Answers (2)
Winifred, Community Member
6/ 4/08 11:22am

Hey Scott,

I sometimes took stimulants - (Ritalin, then later dexedrine spansules) - for long periods then stopped. I experienced two weeks or so of foggy thinking then felt fine. Nothing earth shaking.

My experience with Adderall was limited. It worked but unfortunately I was never able to shake the headaches so stopped it after having taken it for only six weeks.

In general, when stopping a medication give your doctor a call first - (that's why we pay them the big bucks...for their knowledge and expertise!). No appointment will be needed.

He or she will have specific recommendations on how to best stop the medication. Some medications can be stopped immediately; others are best to wean off over a period of days or weeks.  

Sometimes it is helpful to go off our medication periodically to see how the medication is helping us.

Other times it can be harmful, as in the case of someone with bipolar disorder who is responding well to their medication with few or no side effects. Having a manic episode is no fun.

Fortunately, for ADHD adults, the effects of going on and off our medication is usually less dramatic, but there are always exceptions.

Let us know if you have a specific concern about taking your medication. Perhaps we could be helpful.

Winnie, an adult ADD advocate

Reply
Evelyn, Community Member
8/21/08 12:43am

What if I stop my ADHD medication after taking it for 3 years?

 

Reply
Answer This

Important:
We hope you find this general health information helpful. Please note however, that this Q&A is meant to support not replace the professional medical advice you receive from your doctor. No information in the Answers above is intended to diagnose or treat any condition. The views expressed in the Answers above belong to the individuals who posted them and do not necessarily reflect the views of Remedy Health Media. Remedy Health Media does not review or edit content posted by our community members, but reserves the right to remove any material it deems inappropriate.

By scott carper, Community Member— Last Modified: 12/22/10, First Published: 06/04/08